News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: I take lexapro and Strattera and have sexual problems


 innocentidealist - Thu Apr 16, 2009 3:34 pm

My life has changed around since I began taking strattera and lexapro. I can think and concentrate and focus and am finally working again. The problem is that I am becoming more sexually active and I can't maintain an erection. Before the medication I was to depressed to want sex, but now I am no longer depressed and can't get an erection to save my life. I have been on both of these meds for about 8 months. What can I do? Can I combine viagra with those two medications? I also have high blood pressure which is new from taking the Strattera as well.
Thanks
 Dr. E. Seigle - Sun May 24, 2009 9:01 pm

Hi innocentidealist,

You are most likely having your problem getting erection due to the Lexapro, not the Strattera. Lexapro, like many of the SSRI antidepressants, cause a variety of problems with sexual functioning up to 50% of the time. Strattera rarely causes this. You have several options to regain sexual functioning. You can talk them over with your prescriber first; please don't try these yourself:

1. You can take a lower dose of the Lexapro, to see if you need the dose you are on, and if your sexual functioning will improve with a lower dose.
2. You can withhold taking the Lexapro on the day you plan to have sex, and take it right after. Do not skip two days in a row. There is a slight chance of some side effects from missing only one day. Some other antidepressants cannot be withheld for even a single day.
3. Your doctor can switch the antidepressant to one with a much lower risk of sexual function related side effects. These are few, but include buproprion (Wellbutrin-brand name), mirtazipine (Remeron- brand name), nortriptyline and desipramine (older, depression medications). Of these, bupropion is often the one preferred for situations such as yours. It has the added effect of sometimes being helpful for people with ADHD.

So, you are experiencing a common side effect to the Lexapro; you can discuss some of these options with your doctor and see which makes sense for you. Good luck!

-E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here